Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 16, NWS Springfield, MO

March 30, 1998Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 1998, 10:58 PM CST for Douglas County, Ozark County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 10:58 PM CST (04:58 UTC)
Expired
Mar 31, 1998, 12:00 AM CST
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 7:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS1 KSGF 310500 RRA
SVRSGF
MOC067-153-310600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 1200 AM CST

* SOME AREAS AFFECTED
  GAINESVILLE BY 1110 PM
  DORA AND VANZANT BY 1130 PM

* AT 1057 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED FROM THORNFIELD TO ISABELLA AND WAS
  MOVING NORTHEAST AT 50 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

GAEDE/RIDDLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:45 PM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Mar 30, 2:45 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CST MON MAR 30 1998

CONCERNS FOR THIS AFTERNOON...TIMING OF START OF
PRECIPITATION...SEVERITY OF THUNDERSTORMS AND POSSIBLE NEED FOR FLASH
FLOOD WATCH.

RADAR AGREES WITH THE SURFACE CHARTS IN PLACEMENT OF FRONT THROUGH
NORTHWEST MISSOURI TO KANSAS CITY TO OKLAHOMA CITY.  MOST OF THE
PRECIPITATION WELL BEHIND THE FRONT WITH THE HEAVIEST SHOWER ACTIVITY
JUST THROUGH EMPORIA TO TOPEKA. FRONTAL MOVEMENT MUCH SLOWER THAN
ORIGINALLY THOUGHT. SURFACE DEW POINTS ACROSS SOUTHWEST MISSOURI...
ALTHOUGH IN THE UPPER 50S STILL DO NOT SHOW THE CONVERGENCE SEEN
ALONG THE FRONT.

ALL MODELS IN GOOD AGREEMENT WITH PLACEMENT OF SYSTEM HOWEVER...THE
ETA HANDLES THE STRENGTH IN THE LATER PERIODS BETTER. EXPECT THE LOW
IN SOUTHWEST OKLAHOMA TO MOVE NORTHEAST ALONG THE FRONT AND PUSH EAST
WITH THE REINFORCEMENT OF THE 5H VORTICITY WAVE OUT OF THE SOUTHWEST
TROUGH. CONTINUED SLOW EAST MOVEMENT OF THE FRONT WILL LEAD TO
TRAINING OF STORMS AND LOCALLY HEAVY RAIN.  UP TO 2 IN OF RAIN
POSSIBLE ACROSS MUCH OF SOUTHWEST MISSOURI. ON TOP OF ALREADY
SATURATED GROUND FLASH FLOODING A VERY REAL POSSIBILITY WITH MUCH
GUIDANCE IN THE 1 TO 2 IN RANGE.

MOVEMENT OF FRONT ACCELERATES RAPIDLY AFTER NOON TUESDAY WITH DRYING
AND RIDGE BUILDING. TEMPERATURES TONIGHT WILL BE RAIN COOLED INTO THE
LOWER 50S. LOOK FOR WARM TEMPERATURES AGAIN ON TUESDAY AS THE COOL
AIR KEEPS MOSTLY TO THE NORTH AND A RETURN TO SOME SUN WILL HELP.

RECOMMENDATIONS (PRELIMINARY GUIDANCE FOR COORDINATION PURPOSES ONLY)
...FLASH FLOOD WATCH FOR TONIGHT...
JLN:  CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING. LOW
IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS.
SGF/AIZ: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY LATE THIS
EVENING. LOW IN THE LOWER 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR
STORMS.
UNO/VIH:  CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. LOW
IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS.

SGF TE 052/062 042/066 046 22752
JLN TE 053/064 044/068/049 22741

DUSTY

In the hours before

Special weather statement, Mar 30, 6:42 PM CST, 4 hours 16 minutes before
MOZ093-095>096-101>105-310745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CST MON MAR 30 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BARRY             CHRISTIAN         DOUGLAS           MCDONALD
NEWTON            OZARK             STONE             TANEY

INCLUDING THE TOWNS OF...

BRANSON           NEOSHO            OZARK             MONETT
AVA               KIMBERLING CITY   PINEVILLE

...TORNADO WATCH FOR PORTIONS OF WESTERN MISSOURI UNTIL 900PM...
...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST MISSOURI UNTIL 1AM
TUESDAY MORNING...
...FLOOD WATCH FOR ALL OF SOUTHEAST KANSAS...SOUTHWEST...AND SOUTH
CENTRAL MISSOURI FOR TONIGHT...

A SLOW MOVING COLD FRONT OVER EASTERN KANSAS WILL CONTINUE TO MOVE
ACROSS THE AREA TONIGHT.  AHEAD OF THE COLD FRONT THE ATMOSPHERE IS
VERY UNSTABLE. THERE WILL BE THE CHANCE OF SEVERE THUNDERSTORMS WITH
VERY STRONG WIND...HEAVY RAIN...LARGE HAIL...AND TORNADOES.

WITH EXPECTED HEAVY RAIN...LOW WATER BRIDGES WILL LIKELY TO FLOOD AS
WELL AS OTHER LOW LYING AREAS. REMEMBER NEVER CROSS FLOODED ROADS.

SHUMWAY
Special weather statement, Mar 30, 6:42 PM CST, 4 hours 16 minutes before
MOZ093-095>096-101>105-310745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CST MON MAR 30 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BARRY             CHRISTIAN         DOUGLAS           MCDONALD
NEWTON            OZARK             STONE             TANEY

INCLUDING THE TOWNS OF...

BRANSON           NEOSHO            OZARK             MONETT
AVA               KIMBERLING CITY   PINEVILLE

...TORNADO WATCH FOR PORTIONS OF WESTERN MISSOURI UNTIL 900PM...
...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST MISSOURI UNTIL 1AM
TUESDAY MORNING...
...FLOOD WATCH FOR ALL OF SOUTHEAST KANSAS...SOUTHWEST...AND SOUTH
CENTRAL MISSOURI FOR TONIGHT...

A SLOW MOVING COLD FRONT OVER EASTERN KANSAS WILL CONTINUE TO MOVE
ACROSS THE AREA TONIGHT.  AHEAD OF THE COLD FRONT THE ATMOSPHERE IS
VERY UNSTABLE. THERE WILL BE THE CHANCE OF SEVERE THUNDERSTORMS WITH
VERY STRONG WIND...HEAVY RAIN...LARGE HAIL...AND TORNADOES.

WITH EXPECTED HEAVY RAIN...LOW WATER BRIDGES WILL LIKELY TO FLOOD AS
WELL AS OTHER LOW LYING AREAS. REMEMBER NEVER CROSS FLOODED ROADS.

SHUMWAY
Special weather statement, Mar 30, 7:22 PM CST, 3 hours 36 minutes before
KSZ073-097-101-310145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CST MON MAR 30 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

...TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS BEEN CANCELLED...

A LINE OF THUNDERSTORMS EXTENDED OVER EXTREME SOUTHEAST KANSAS AT
725PM. HOWEVER...ANY ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO
STAY BELOW SEVERE LIMITS IN EXTREME SOUTHEAST KANSAS.

AS A RESULT THE TORNADO WATCH FOR THE ABOVE COUNTIES HAS BEEN
CANCELLED.

SHUMWAY
Special weather statement, Mar 30, 7:22 PM CST, 3 hours 36 minutes before
KSZ073-097-101-310145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CST MON MAR 30 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

...TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS BEEN CANCELLED...

A LINE OF THUNDERSTORMS EXTENDED OVER EXTREME SOUTHEAST KANSAS AT
725PM. HOWEVER...ANY ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO
STAY BELOW SEVERE LIMITS IN EXTREME SOUTHEAST KANSAS.

AS A RESULT THE TORNADO WATCH FOR THE ABOVE COUNTIES HAS BEEN
CANCELLED.

SHUMWAY
Special weather statement, Mar 30, 8:49 PM CST, 2 hours 9 minutes before
MOZ056>058-068>071-079>083-090>092-094-310845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 PM CST MON MAR 30 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

CAMDEN            DALLAS            DENT              GREENE
HICKORY           LACLEDE           LAWRENCE          MARIES
MILLER            MORGAN            PHELPS            POLK
PULASKI           TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       CAMDENTON
FORT LEONARD WOOD BOLIVAR           SALEM             MARSHFIELD
VERSAILLES

...TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI UNTIL
300AM...
...FLOOD WATCH FOR TONIGHT ACROSS ALL OF SOUTHEAST KANSAS...SOUTHWEST
AND SOUTH CENTRAL MISSOURI...

A COLD FRONT CONTINUES TO SLOWLY DRIFT EAST WHILE STORMS ARE MOVING
60 MPH TO THE NORTHEAST.  AS THE FRONT INTERACTS WITH THE WARM MOIST
AIR AHEAD OF THE FRONT...THE POSSIBILITY OF SEVERE
THUNDERSTORMS...HEAVY RAIN...LARGE HAIL...AND TORNADOES WILL BE
POSSIBLE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS.

SHUMWAY
Special weather statement, Mar 30, 8:49 PM CST, 2 hours 9 minutes before
MOZ056>058-068>071-079>083-090>092-094-310845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 PM CST MON MAR 30 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

CAMDEN            DALLAS            DENT              GREENE
HICKORY           LACLEDE           LAWRENCE          MARIES
MILLER            MORGAN            PHELPS            POLK
PULASKI           TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       CAMDENTON
FORT LEONARD WOOD BOLIVAR           SALEM             MARSHFIELD
VERSAILLES

...TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI UNTIL
300AM...
...FLOOD WATCH FOR TONIGHT ACROSS ALL OF SOUTHEAST KANSAS...SOUTHWEST
AND SOUTH CENTRAL MISSOURI...

A COLD FRONT CONTINUES TO SLOWLY DRIFT EAST WHILE STORMS ARE MOVING
60 MPH TO THE NORTHEAST.  AS THE FRONT INTERACTS WITH THE WARM MOIST
AIR AHEAD OF THE FRONT...THE POSSIBILITY OF SEVERE
THUNDERSTORMS...HEAVY RAIN...LARGE HAIL...AND TORNADOES WILL BE
POSSIBLE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:01 PM CSTTornado WarningSGFNewton34 min
Mar 30, 8:48 PM CSTSevere Thunderstorm WarningSGFBarry32 min
Mar 30, 9:01 PM CSTSevere Thunderstorm WarningSGFLaclede34 min
Mar 30, 10:11 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Webster49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.